Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Skin on ankle getting darker. Had undergone laser surgery on leg for varicose veins. Any suggestion?

User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 2005
Answered : 262 Questions
Question
About two years ago I had the laser surgery on my right leg in which some varicose veins were closed of. Before I was released (30 days later)there were some dark spotsat the closed veins and he drew some blood out with a needle. Since that surgery my right ankle has been steadily get darker. Which I feel is staining of the skin. Is their a way I can bleach or change the discoloration?
Posted Fri, 26 Apr 2013 in Pigmentation Problems
 
 
Answered by Dr. Balaji Chinnasami 4 hours later
Hi,

Thanks for your query to healthcare magic.

Skin burns & Skin colour changes are a few side effects following laser treatment for varicose veins. You have mentioned your doctor drew some blood out with a needle; this is done to reduce the skin discoloration following surgery.

The skin discoloration (staining) is due to deposition of hemosiderin (a breakdown product of red blood cells) that has been deposited in the tissue while the body is resorbing the treated blood vessels & also there is an increase in melanin production.

But in most patients this resolves within a year of surgery & in rare cases it may take 1-3 years.

Don't worry, even though it takes time, the staining will eventually resolve in some people. However, you can still discuss about q-switched XXXXXXX laser treatment (vaporizes out the hemosiderin staining), Auriderm (contains vitamin K oxide), etc., with your surgeon. Also a moisturizing cream or a bleaching cream may offer some improvement

Hope the information was useful. I will be happy to answer any further queries in this regard.

Take care,

Dr. Balaji Chinnasami, MD
Above answer was peer-reviewed by
 
Follow-up: Skin on ankle getting darker. Had undergone laser surgery on leg for varicose veins. Any suggestion? 2 hours later
So the darkening skin is due to basically blood that was in the veins that my body absorbed, it was not absorbed and it caused the darkening of the tissue on the inside of my ankle. Is the bleaching agent you discussed a prescription medicine or over the counter and where can I find it?
 
 
Answered by Dr. Balaji Chinnasami 1 hour later
Hi,

Yes, based on the information you provided the darkening skin is due to basically blood that was in the VARICOSE veins which has not been completely re-absorbed. Yet, I would advise you to visit a dermatologist, so that he can examine the staining and confirm diagnosis.

Auriderm skin clearing gel is usually available exclusively through the offices of Dermatologists and other qualified skin care professionals.

Hope the information was useful. I will be happy to answer any further queries in this regard, if no, kindly close the query & rate it.

Take care,

Dr. Balaji Chinnasami, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor